Minnesota, 2011

Hail in Minnesota, May 10, 2011

May 10, 2011 · NWS FGF · 3 events in 3 counties and zones

For the second straight night, elevated thunderstorms tracked across portions of southeast North Dakota and west central Minnesota. Early in the morning of the 10th, one supercell tracked from western Sargent and Ransom County, North Dakota, northeast to Fargo/Moorhead, and on to the east-northeast toward Bemidji, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

For the second straight night, elevated thunderstorms tracked across portions of southeast North Dakota and west central Minnesota. Early in the morning of the 10th, one supercell tracked from western Sargent and Ransom County, North Dakota, northeast to Fargo/Moorhead, and on to the east-northeast toward Bemidji, Minnesota. The storm produced large hail along its entire path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 10, 2:32 AM CST, 28 minutes earlier.

Area forecast discussion, May 10, 2:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
332 AM CDT TUE MAY 10 2011

.SHORT TERM...MAIN CONCERN WILL BE PCPN CHANCES AND SEVERE
POTENTIAL FOR TODAY. 00Z MODELS IN GENERAL AGREEMENT...WITH
ECMWF/GEM VERIFYING BEST WITH CURRENT QPF. FOR THIS REASON WILL
FOLLOW ECMWF/GEM FOR DETAILS.

ELEVATED WARM FRONT IS PROPAGATING NORTHWARD THROUGH THE SOUTHERN
FA PROVIDING FOCUS FOR SOME THUNDERSTORMS. MUCAPE 1000-2000 J/KG
WILL KEEP ISOLD SEVERE STORMS POSSIBLE THROUGH THE
NIGHT...ALTHOUGH WAA SHOULD EVENTUALLY OUTRUN THE STRONGER
INSTABILITY. WEAKER SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE
850MB WAA WILL LIKELY AFFECT THE NORTHERN FA THROUGH THE
MORNING...AND INTO THE AFTERNOON HOURS. TEMPS WILL BE COOLER HERE.

SFC WARM FRONT TO THE SOUTH OF THE REGION WILL MAKE ITS WAY
SOMEWHERE INTO THE SOUTHERN FA THIS AFTERNOON AS SYSTEM ACROSS
WESTERN NORTH DAKOTA INTENSIFIES. THIS WILL SET THE STAGE FOR
POSSIBLE SEVERE STORMS THIS AFTERNOON. STILL SOME QUESTION
REGARDING CLOUD COVER. CURRENT THINKING IS THAT CLOUDS WILL BE
ABLE TO AT LEAST PARTIALLY CLEAR ALONG AND SOUTH OF THE WARM FRONT
FOR HEATING INTO THE LOW OR MID 70S. DEW POINT VALUES INTO THE 60S
WILL LEAD TO MLCAPE 1500-2000 J/KG. STRONG MID-LEVEL JET WILL
MOVE INTO THE REGION...PROVIDING DEEP LAYER SHEAR 40-50KNTS. THESE
PARAMETERS WILL BE SUFFICIENT FOR SEVERE STORMS SHOULD THEY BE
ABLE TO DEVELOP. THINK THE MOST LIKELY AREA WILL BE THE DETROIT
LAKES...FERGUS FALLS...WADENA AREA GIVEN CURRENT MODEL OUTPUT. SPC
DOES ALSO INCLUDE GRAND FORKS...FARGO...AND PARK RAPIDS. GIVEN
SOME DEGREE OF UNCERTAINTY...WILL INCLUDE ALL THESE LOCATIONS FOR
POSSIBLE SEVERE STORMS IN THE GRIDS.

ADJUSTED POPS TO ABOVE THINKING. WENT LIKELY WHERE MORE WIDESPREAD
SHOWERS/THUNDER EXPECTED ACROSS THE NORTH...AND 50% FOR AFTERNOON
SEVERE AREA...AND 20% ELSEWHERE. DRY AIRMASS QUICKLY MOVES INTO
THE REGION OVERNIGHT...ENDING PCPN CHANCES BY WED MORNING.

WED-THUR...MODELS ARE SLOWER WITH MOVING THE COLD FRONT TO THE
EAST OF THE REGION...AND SOME ACTUALLY HANG IT UP ACROSS THE
EASTERN FA ON WED. NEEDED TO INCREASE POPS A BIT ACROSS THE
EASTERN FA LATER ON WED...AND INCLUDE THUNDER. NOT SURE WHAT WILL
HAPPEN INTO THUR. NEXT WAVE TO THE SOUTH WILL TRY TO MOVE
NORTHWARD...BUT ENCOUNTER BLOCKING. SOUTHERN FA WILL STAND THE BEST
CHANCES FOR RAIN...AND WENT WITH HIGHER POPS HERE.

.LONG TERM...NOT GREAT AGREEMENT AMONG 00Z MODELS...AND WILL MAKE
NO CHANGES.

&&

.AVIATION...MVFR WITH ISOLD IFR CIGS WILL CONTINUE THROUGH MUCH OF
THE MORNING HOURS. THESE CONDITIONS LIKELY TO REMAIN THROUGH THE
DAY NEAR THE INTERNATIONAL BORDER...WITH VFR CIGS TO THE SOUTH BY
AFTERNOON. MAIN CONCERN WILL BE THUNDERSTORM CHANCES. MOST SITES
WILL LIKELY EXPERIENCE THUNDER SOMETIME TODAY...BUT TIMING IS
TRICKY. WILL MENTION THUNDER DURING MOST PROBABLE TIMES.

&&

.HYDROLOGY...MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF
THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO
WHICH IS STILL IN MAJOR CATEGORY.

MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE CURRENT
FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO
ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS.
THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR MINOR
RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR. STAY
TUNED TO LATER RIVER PREDICTIONS.

AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO
TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA
COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD
ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN
AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR
MORE DETAILS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/EWENS
Hazardous weather outlook, May 9, 3:50 AM CST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT MON MAY 9 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
450 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. THERE
IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF
SOUTHEAST NORTH DAKOTA...MAINLY DURING THE EVENING HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY
INTO TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF THE REGION FOR TUESDAY AFTERNOON
INTO THE EVENING HOURS. THE SITUATION IS STILL UNCERTAIN...BUT
LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A
TORNADO OR TWO WOULD BE POSSIBLE.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

TG

In the hours before

Special weather statement, May 10, 12:48 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 AM CDT TUE MAY 10 2011

NDZ038-039-049-100745-
BARNES ND-CASS ND-RANSOM ND-
148 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...EASTERN BARNES AND
NORTHERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM
CDT...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES WEST OF ENDERLIN...OR 18 MILES SOUTH OF VALLEY
CITY...MOVING TO THE NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
LUCCA AROUND 155 AM CDT.
FINGAL AROUND 200 AM CDT.
ALICE AROUND 205 AM CDT.
VALLEY CITY AND ORISKA AROUND 225 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 288 AROUND 220 AM CDT...AND MILE MARKER 305 AROUND 225 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER
Local storm report, May 10, 2:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             WEST FARGO              46.87N 96.90W
05/10/2011  E1.75 INCH       CASS               ND   PUBLIC

            BROKE WINDOWS OF CAR

&&

TGRAFENA

The radar

The Fargo/Grand Forks radar (KMVX), 82 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clay

When
May 10, 3:00 AM CST
Where
Clay County, 2.28 mi SSE of Felton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.050, -96.500

The hail fell two miles south and 1.25 miles west of Felton.

Hail, Clearwater

When
May 10, 4:21 AM CST
Where
Clearwater County, 6.29 mi N of Zerkel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.410, -95.400

The hail fell about eight miles south of Bagley.

Hail, Beltrami

When
May 10, 4:50 AM CST
Where
Beltrami County, Solway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.520, -95.130

The large hail fell in Solway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290134, 290132, 290131.